Opioid Overdose: Care Instructions

Skip to the navigation

Your Care Instructions

You have had treatment to help your body recover from taking too much of an opioid. You are getting better, but you may not feel well for a while. It takes time for the opioid to leave your body. How long it takes to feel better depends on which drug you took and how much you took of it.

Opioids include illegal drugs such as heroin, often called smack, junk, H, and ska. Opioids also include medicines that doctors prescribe to treat pain. These are medicines such as oxycodone, methadone, and buprenorphine. They are sometimes sold and used illegally.

Taking too much of an opioid can be dangerous. It may cause:

  • Trouble breathing.
  • Low blood pressure.
  • A low heart rate.
  • A coma.

When the doctor treated you for the overdose, he or she may have:

  • Watched your symptoms or done tests to find out what kind of drug you took.
  • Given you fluids.
  • Given you oxygen to help you breathe.
  • Given you a medicine called naloxone to help reverse the effects of the opioid.
  • Done several tests, including blood tests, to see how you're responding to treatment.

The doctor also watched you carefully to make sure you were recovering safely.

Follow-up care is a key part of your treatment and safety. Be sure to make and go to all appointments, and call your doctor or nurse call line if you are having problems. It's also a good idea to know your test results and keep a list of the medicines you take.

How can you care for yourself at home?

  • If you take opioids regularly, your body gets used to them. This is called dependency. If you are dependent on this drug, you may have withdrawal symptoms when you stop taking it. These can include nausea, sweating, chills, diarrhea, stomach cramps, and muscle aches. Withdrawal can last up to several weeks, depending on which drug you took. You may feel very ill, but you are probably not in medical danger.
  • Your doctor may give you medicine to help you feel better. To help get through withdrawal, you can also:
    • Get plenty of rest.
    • Drink plenty of fluids.
    • Stay active, but don't tire yourself.
    • Eat a healthy diet.
  • If you had a tube in your throat to help you breathe, you may have a sore throat or hoarseness that can last a few days. Sip liquids to help soothe your throat.
  • Do not drink alcohol or take illegal drugs.
  • Do not drive if you feel sleepy or groggy while you recover from your overdose.
  • Get help to stop using drugs. Talk to your doctor about drug treatment programs.
  • Talk to your doctor or pharmacist about having a naloxone rescue kit on hand.

When should you call for help?

Call 911 anytime you think you may need emergency care. For example, call if:

  • You feel you cannot stop from hurting yourself or someone else.

Call your doctor or nurse call line now or seek immediate medical care if:

  • You have new or worse withdrawal symptoms, such as:
    • Stomach cramps.
    • Vomiting.
    • Diarrhea.
    • Muscle aches.
    • Sweating.

Watch closely for changes in your health, and be sure to contact your doctor or nurse call line if:

  • You do not get better as expected.

Where can you learn more?

Go to https://www.healthwise.net/patientEd

Enter Z171 in the search box to learn more about "Opioid Overdose: Care Instructions".